A potentially serious cluster of symptoms known as cytokine release syndrome has been observed as an effect of monoclonal antibodies.31
Cytokines, which are naturally occurring proteins, are produced and secreted by most cells of the human body. They include interleukin, interferons, and tumour necrosis factor.31 Cytokines are essentially chemical messengers. Cells targeted by the monoclonal antibody, along with immune effector cells that have been recruited, release cytokines. This results in the occurrence of the following symptoms, which are usually mild to moderate in severity:31
- fever, nausea, chills,
- hypotension, tachycardia
- asthenia, headache, rash
- scratchy throat, tongue and throat swelling, dyspnoea.
Cytokine release syndrome is usually related to the first infusion. Effects appear more severe in those individuals who have not received prior antineoplastic agents. Symptoms subside with subsequent infusions as target cells have been rapidly cleared with the first infusion, resulting in decreased tumour burden and therefore decreased cytokine release.31
Cytokine release syndrome is more commonly seen in individuals with haematologic malignancies. It also can occur in individuals with solid tumours.
Management principles include:31
- assess need for premedication and administer as required
- always administer via an infusion pump
- the first infusion should be administered slowly and subsequent infusions may be administered more rapidly
- intravenous access should be maintained with normal saline in the event of a reaction
- monitor vital signs frequently and observe individuals closely for reactions
- individuals at high risk may require additional precautions such as:
- inpatient monitoring and frequent assessment of renal function
- allopurinol and hydration to prevent renal damage
- individuals experiencing severe reactions require additional precautions such as:
- supplemental oxygen, bronchodilators, and emergency medications
- monitor for thrombocytopenia and electrolyte abnormalities and replace as required.
Outline the information and supportive care that may be provided to a person who is to receive rituximab for the first time.
List nursing observations that would be undertaken for a person receiving a monoclonal antibody infusion.
Discuss immediate nursing responses for a person who is experiencing a severe reaction to monoclonal therapies